Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Wichita, KS

May 4, 2006Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at May 4, 2006, 1:22 AM CDT for Reno County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2006, 1:22 AM CDT (06:22 UTC)
Expired
May 4, 2006, 5:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 040625
FFWICT
KSC155-041015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CDT THU MAY 4 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 515 AM CDT.

* AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD ALREADY FALLEN 
ALONG THE RED ROCK CREEK...JUST NORTHWEST OF CASTLETON. ANOTHER 
COUPLE INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT SEVERAL HOURS 
ACROSS THE SOUTHERN HALF OF RENO COUNTY. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
INCLUDE...CASTLETON...PRETTY 
PRAIRIE...ABBYVILLE...ARLINGTON...PARTRIDGE...  
PLEVNA...SYLVIA...TURON...LANGDON AND YODER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3773 9845 3773 9785 3801 9786 3801 9847

$$

KLEINSASSER
1 follow-up statement
000 
WGUS73 KICT 040812
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 AM CDT THU MAY 4 2006

KSC155-040818-
RENO KS-
308 AM CDT THU MAY 4 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR RENO COUNTY HAS
BEEN CANCELLED...

THE THREAT FOR HEAVY RAIN HAS DIMINISHED ACROSS THE WARNED 
AREA...ENDING THE LIFE THREATENING FLOODING THREAT. HOWEVER...EXCESS 
RUNOFF FROM EARLIER HEAVY RAIN WILL CONTINUE ACROSS THE AREA FOR THE 
NEXT SEVERAL HOURS...WHICH MAY CAUSE LOCALIZED FLOODING OF 
STREAMS...CREEKS AND LOW LYING AREAS. THEREFORE...THE FLASH FLOOD 
WARNING WILL BE REPLACED WITH A FLOOD WARNING. IF FLOODING IS 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3773 9845 3773 9785 3801 9786 3801 9847

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:50 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 3, 9:50 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT WED MAY 3 2006

.UPDATE...

THE COLD FRONT HAS PUSHED SOUTH OF THE STATE BORDER WHICH HAS
ENDED THE PRECIP ACROSS SOUTHERN KANSAS. MEANWHILE...NUMEROUS
SHOWERS/THUNDERSTORMS CONTINUE ACROSS THE TEXAS PANHANDLE AS WATER
VAPOR IMAGERY SHOWS A STRONG SHORT WAVE MOVING NORTHEAST ACROSS
SOUTHERN NEW MEXICO. WOULD EXPECT THIS COMPLEX OF
SHOWERS/THUNDERSTORMS TO MIGRATE NORTHEAST INTO CENTRAL AND
SOUTHERN OKLAHOMA OVERNIGHT WITH SOME ACTIVITY POSSIBLY AFFECTING
PORTIONS OF SOUTHERN KANSAS AS UPPER JET BACK BUILDS INTO NORTHERN
KANSAS LATE TONIGHT...HOWEVER THE BULK OF THE ACTIVITY LOOKS TO
REMAIN SOUTH OF THE BORDER. SEVERE WEATHER CHANCES LOOK RATHER LOW
FOR KANSAS GIVEN WEAKENING SHEAR ALOFT. WE COULD SEE ANOTHER AREA
OF PRECIP DEVELOP OVER NORTHERN KANSAS AS WARM AIR ADVECTION
INCREASES ALONG A 700MB BAROCLINIC ZONE LATE TONIGHT.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 549 PM CDT WED MAY 3 2006/

UPDATE...

UPDATED TO TAKE OUT SOME COUNTIES IN WATCH AND ADJUST WEATHER
WORDING ACCORDINGLY.

COLD FRONT IS CURRENTLY SITUATED FROM JUST NORTH OF CNU TO JUST
NORTH OF WLD. LATEST RUC ANALYSIS SHOWING AROUND 2000J/KG OF CAPE
SOUTHEAST OF THIS FRONT WITH VIRTUALLY NO CAP. THEREFORE SEVERE
THREAT WILL LINGER OVER SE KS FOR AT LEAST THE NEXT FEW HOURS. FEEL
THAT PRECIP CHANCES WILL INCREASE AGAIN AFTER DARK WITH A FAIRLY
PRONOUNCED WAVE...VIA WATER VAPOR...TRACKING OUT OF NW TX AND INTO
THE AREA. IN RESPONSE TO THIS APPROACHING WAVE...ISENTROPIC LIFT
WILL INCREASE IN THE 305K LAYER. THERE WILL BE SOME WEAK ELEVATED
INSTABILITY...HOWEVER IT REALLY ISNT THAT IMPRESSIVE. THEREFORE
SEVERE THREAT SHOULD DECREASE QUITE A BIT AFTER 03-5Z.

LAWSON

&&

PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 3 2006/

DISCUSSION...

FORECAST PROBLEMS:
1) SEVERE CONVECTIVE POTENTIAL UNTIL 10 PM CDT ACROSS PART OF SC &
ALL OF SE KS.
2) RAIN CHANCES THRU SATURDAY.

TONIGHT:
FORECAST FOCUS IS ON SEVERE CONVECTIVE POTENTIAL OVER AREAS
GENERALLY ALONG & E OF A LINE FROM ANTHONY TO EL DORADO. SURFACE
COLD FRONT CONTINUES SE PUSH INTO SE KS AT 3 PM CDT. IN RESPONSE
.LAPS DATA AT 3 PM CDT DEPICTING CONVECTIVE INHIBITION HAS
DIMINISHED GREATLY OVER SE KS. COUPLED WITH FAIRLY STEEP LAPSE
RATES & 3KM SHEAR 35KT...PRIMARY SEVERE CONVECTIVE THREAT TO BE
LARGE HAIL UP TO GOLFBALL-SIZED. WITH COLD FRONT EXITING SE KS
SHORTLY AFTER MIDNIGHT...ALL OF FORECAST AREA TO BE DOMINATED BY
N/NE LOWER LEVEL FLOW THATLL ENABLE MUCH COOLER AIR TO INFILTRATE
ALL OF KS.

THURSDAY THRU FRIDAY NIGHT:
FORECAST FOCUS IS ON RAIN POTENTIAL ALL 4 PERIODS. WITH LACK OF
STRONG UPSTAIRS TROF APPROACHING KS...PREVIOUSLY MENTIONED COLD
FRONT SHOULD DECELERATE...POSSIBLY STALLING ALONG ERN RED RIVER
THURSDAY NIGHT. ISENTROPIC LIFT IN 300-315K LAYER INCREASES
MARKEDLY...ESPECIALLY THURSDAY & THURSDAY NIGHT...ACROSS SRN 1/2
OF FORECAST AREA. AS SUCH HAVE INCREASED POPS OVER THESE AREAS TO
40-60% WITH HIGHEST POPS ASSIGNED TO OK-BORDERING COUNTIES. DEEP
MOISTURE-LADEN ENVIRONMENT COUPLED WITH GRADUALLY DEEPENING NE
COMPONENT TO RESULT IN NARROWING DIURNAL TEMPERATURE RANGE. AS
SUCH HAVE LOWERED MAXES ALL AREAS WITH MINS ESSENTIALLY
UNCHANGED.

SATURDAY THRU SUNDAY NIGHT:
WILL NEED TO MONITOR THESE PERIODS FOR RAIN POTENTIAL AS SUBTLE
MID-UPR SHORTWAVE EJECTS IN EASTERLY MANNER ACROSS OK/TX
PANHANDLES...THEREBY INDUCING GRADUALLY INCREASING LIFT ACROSS WRN
PLAINS. FOR NOW HAVE EXTENDED POPS (20%) INTO SATURDAY AS
STARTING POINT TO ENABLE SUCCESSOR OPPORTUNITY TO STUDY SUBSEQUENT
MODEL RUNS.

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  65  47  64 /  50  50  50  40
HUTCHINSON      50  64  46  63 /  40  40  40  30
NEWTON          51  65  46  64 /  50  40  40  30
ELDORADO        52  66  47  64 /  50  50  40  40
WINFIELD-KWLD   53  67  47  64 /  60  60  60  40
RUSSELL         49  62  45  62 /  20  30  30  30
GREAT BEND      49  62  45  62 /  30  40  30  30
SALINA          48  63  46  63 /  20  30  20  30
MCPHERSON       50  63  46  63 /  40  40  30  30
COFFEYVILLE     54  68  49  64 /  70  60  60  40
CHANUTE         53  67  48  64 /  60  50  50  40
IOLA            52  67  48  64 /  60  50  40  40
PARSONS-KPPF    54  67  48  64 /  70  60  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 12:12 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT THU MAY 4 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1212 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE REGION DURING THE OVERNIGHT
HOURS. SOME OF THE STORMS COULD PRODUCE SMALL HAIL...HOWEVER
LOCALLY HEAVY RAINFALL WILL BE THE GREATER THREAT ACROSS SOUTHERN
KANSAS. AS A RESULT...SOME FLOODING PROBLEMS COULD OCCUR OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS THE ENTIRE
AREA. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 3, 9:12 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     3 SE COYVILLE           37.66N 95.86W
05/03/2006  E60.00 MPH       WILSON             KS   PUBLIC

0425 PM     HAIL             2 SSE BUFFALO           37.67N 95.69W
05/03/2006  E0.75 INCH       WILSON             KS   TRAINED SPOTTER

0450 PM     HAIL             IOLA                    37.93N 95.40W
05/03/2006  M1.75 INCH       ALLEN              KS   LAW ENFORCEMENT

0454 PM     HAIL             1 N IOLA                37.94N 95.40W
05/03/2006  M1.00 INCH       ALLEN              KS   LAW ENFORCEMENT

0457 PM     HAIL             1 N CHANUTE             37.68N 95.46W
05/03/2006  M0.75 INCH       NEOSHO             KS   TRAINED SPOTTER

0505 PM     HAIL             IOLA                    37.93N 95.40W
05/03/2006  M1.00 INCH       ALLEN              KS   TRAINED SPOTTER

            HAIL WAS NOT ROUND IT WAS FLAT AND ABOUT 1/4 INCH THICK.

&&

BRW
Special weather statement, May 4, 12:14 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT THU MAY 4 2006

KSZ067-040545-
RENO-
1214 AM CDT THU MAY 4 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PARTRIDGE...OR 8 MILES
SOUTH OF SOUTH HUTCHINSON...AND MOVING NORTHEAST AT 5 MPH. MORE
STRONG THUNDERSTORMS WERE MOVING INTO WESTERN PORTIONS OF RENO
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 4, 12:22 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1222 AM CDT THU MAY 4 2006

KSZ068-040545-
HARVEY-
1222 AM CDT THU MAY 4 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARVEY COUNTY...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALSTEAD...AND MOVING EAST AT 10 MPH.
MORE STRONG THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN PORTIONS
OF THE COUNTY.

DIME SIZE HAIL...AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 4, 12:42 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1242 AM CDT THU MAY 4 2006

KSZ070-040630-
GREENWOOD-
1242 AM CDT THU MAY 4 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF SEVERY...OR 10 MILES
SOUTHEAST OF EUREKA...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JAKUB
Special weather statement, May 4, 1:03 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT THU MAY 4 2006

KSZ083-040630-
SEDGWICK-
103 AM CDT THU MAY 4 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WICHITA...AND MOVING NORTHEAST AT 5 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, May 4, 1:03 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT THU MAY 4 2006

KSZ071-095-040645-
WILSON-WOODSON-
103 AM CDT THU MAY 4 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON AND WOODSON COUNTIES...

AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF TORONTO...OR 12 MILES NORTH OF
FREDONIA...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:39 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more10 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.